Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2020, 4:48 PM MDT for Albany County, Platte County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 4:48 PM MDT (22:48 UTC)
- Expired
- Jul 21, 2020, 5:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Albany County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:33 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WUUS55 KCYS 212248
SVRCYS
WYC001-031-212345-
/O.NEW.KCYS.SV.W.0113.200721T2248Z-200721T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
448 PM MDT Tue Jul 21 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Albany County in southeastern Wyoming...
West central Platte County in southeastern Wyoming...
* Until 545 PM MDT.
* At 448 PM MDT, a severe thunderstorm was located 9 miles southeast
of Garrett, or 24 miles west of Wheatland, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Albany and west central Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4209 10560 4218 10528 4209 10513 4190 10515
4186 10553
TIME...MOT...LOC 2248Z 341DEG 14KT 4203 10544
HAIL...1.75IN
WIND...60MPH
$$
Allen1 follow-up statement
847
WWUS55 KCYS 212316
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Tue Jul 21 2020
WYC001-031-212345-
/O.CON.KCYS.SV.W.0113.000000T0000Z-200721T2345Z/
Albany WY-Platte WY-
516 PM MDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL ALBANY AND WEST CENTRAL PLATTE COUNTIES...
At 516 PM MDT, a severe thunderstorm was located 15 miles southwest
of Westview Circle, or 20 miles west of Wheatland, moving southeast
at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Albany and west central Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4201 10557 4211 10541 4208 10513 4190 10515
4186 10553
TIME...MOT...LOC 2316Z 320DEG 12KT 4197 10534
HAIL...1.25IN
WIND...60MPH
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:18 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 21, 3:18 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Cheyenne WY 318 PM MDT Tue Jul 21 2020 .SHORT TERM...(Late this afternoon through Thursday) Issued at 315 PM MDT Tue Jul 21 2020 Latest VIS satellite imagery showed towering CU along the Laramie Range, with isolated thunderstorms indicated by KCYS radar. Convection is forming along the MUCAPE axis of 2000-2500 j/kg per SPC mesoanalysis and stalled surface boundary. Anticipate convection increasing in coverage and intensity through late afternoon, with storm motion to the ESE. Could be a few right-moving supercells per model hodographs. 19Z HRRR continues convective trends with scattered strong to severe convection affecting the I-25 corridor and high plains of southeast WY and much of the western NE Panhandle through mid-evening. 0-6km shear is 25-35 kt, with primary hazards large hail up to 2 inches and damaging wind gusts of 60 to 70 mph. Convection will diminish late this evening across western NE. Upper ridge will be centered over the south-central Plains Wednesday and Thursday. Surface boundary will begin a slow motion to the east, with drier air aloft spreading to the east into the high plains. Anticyclonic circulation around the upper high will advect subtropical/monsoonal moisture into the CWA. Scattered convection will develop during the afternoon and linger into the evening. Best instability and shear will be located east of the CWA, with a limited severe threat for the southeast NE Panhandle. A similar convective pattern is expected Thursday with a limited severe threat for the northeast NE Panhandle. Above normal temperatures will prevail with daytime highs in the 80s and 90s and nighttime lows in the 50s and 60s. .LONG TERM...(Thursday Night through Monday) Issued at 406 AM MDT Tue Jul 21 2020 Upper level ridge axis begins to shift slightly to the east over the central CONUS by Thursday evening. On the heels of the departing ridge axis from the CWA is a shortwave trough that will slowly propagate south and east through Friday. The associated cold front looks to stay north of the area however, thus daytime highs should still be very warm for this time of year for Friday. As the shortwave trough stays further to the north of our forecast region as it propagates eastward for Friday into the weekend, the monsoon moisture will begin to slowly make its way northward over the intermountain west. Medium range guidance for Friday through the weekend show a subtropical high advecting the moisture northward thanks to the clockwise airflow over Mexico. Model disagreements are still present however on the timing of the moisture advecting into the area. The Euro and Canadian model guidance show several impulses of moisture by Sunday and Sunday night making its way over the CWA, but the GFS has a slower solution that is also noted to be slightly eastward of the CWA leaving the region with less moisture overall. Weak upper level ridging to potential zonal flow for Tuesday shows the area warming back up slightly. If the long term models agree on a solution with the upper level ridging, we could be looking at near record highs to close out the end of the month of July. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM MDT Tue Jul 21 2020 Today all sites from Nebraska Panhandle to Wyoming are in VFR conditions. Thunderstorms are favorable for development around 21Z into the Wyoming area and at 0Z for the western portion of the Nebraska Panhandle. Additionally, strong wind gust up to 35kts is possible for KCYS and 20kts for KBFF and KSNY until 06Z. CLoud bases are expected to lower for all sites in the Nebraska Panhandle and KCYS. The latest guidance suggest thunderstorm will likely end around 06Z for our entire region. && .FIRE WEATHER... Issued at 225 PM MDT Tue Jul 21 2020 Scattered thunderstorms will develop along the Front Range this afternoon and move east onto the plains through this evening. A stalled frontal boundary will shift slowly east of the Front Range Wednesday, and into the plains Thursday. Drier air west of the Laramie Range will spread into southeast Wyoming and western Nebraska later this week. Isolated to scattered afternoon and evening thunderstorms will continue this weekend and early next week. Winds will be light, except near thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...BMW AVIATION...AW FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 21, 6:49 AM MDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 649 AM MDT Tue Jul 21 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 221300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 649 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous thunderstorms are expected to develop along the Laramie Range by 2 PM this afternoon, and move east through the remainder of the day. A few severe storms are likely, with hail up to golf ball size the primary hazard. While unlikely, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Daily chances for strong to severe thunderstorms will exist through at least Thursday. .Spotter information statement... Spotter activation may be required this afternoon. WYZ104-105-109>115-221300- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 649 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 12:09 PM MDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Tue Jul 21 2020
WYZ103-211900-
North Laramie Range WY-
1209 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 100 PM MDT...
At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 28 miles southwest of Douglas, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Campbell Creek Campground and Boxelder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4244 10599 4256 10603 4264 10596 4265 10556
4244 10561
TIME...MOT...LOC 1809Z 276DEG 14KT 4255 10587
AllenSpecial weather statement, Jul 21, 3:03 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Cheyenne WY 303 PM MDT Tue Jul 21 2020 WYZ116-117-212145- South Laramie Range WY-South Laramie Range Foothills WY- 303 PM MDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 345 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over Granite Springs Campground, or 19 miles southeast of Laramie, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Granite Springs Reservoir, North Crow Campground, Vedauwoo, Granite Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground, Vedauwoo Campground and Buford. This includes Interstate 80 in Wyoming between mile markers 329 and 347. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4112 10542 4124 10541 4127 10506 4106 10507 TIME...MOT...LOC 2103Z 273DEG 11KT 4118 10526 Allen
Special weather statement, Jul 21, 3:25 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 325 PM MDT Tue Jul 21 2020 WYZ103-212215- North Laramie Range WY- 325 PM MDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 415 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near Windy Peak, or 28 miles south of Douglas, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Esterbrook Campground, Esterbrook, Windy Peak, Friend Park Campground, Curtis Gulch Campground, Laramie Peak and Harris Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern and east central Wyoming. LAT...LON 4228 10581 4246 10579 4245 10529 4219 10529 TIME...MOT...LOC 2125Z 276DEG 20KT 4236 10555 Allen
Special weather statement, Jul 21, 3:45 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Cheyenne WY 345 PM MDT Tue Jul 21 2020 WYZ116-117-212230- South Laramie Range WY-South Laramie Range Foothills WY- 345 PM MDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over Buford, or 18 miles southeast of Laramie, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake Campground, Vedauwoo Campground, Granite Springs Campground and Buford. This includes Interstate 80 in Wyoming between mile markers 331 and 349. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4109 10539 4121 10538 4125 10503 4101 10505 TIME...MOT...LOC 2145Z 274DEG 7KT 4114 10530 Allen
Local storm report, Jul 21, 4:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 ESE BUFORD 41.10N 105.28W
07/21/2020 M1.00 INCH ALBANY WY DEPT OF HIGHWAYS
HAIL COVERED INTERSTATE 80. TIME BASED ON RADAR.
&&Special weather statement, Jul 21, 4:25 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
425 PM MDT Tue Jul 21 2020
WYZ116-117-212315-
South Laramie Range WY-South Laramie Range Foothills WY-
425 PM MDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
515 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 21 miles west of Cheyenne, moving
southeast at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Laramie County.
This includes Interstate 80 in Wyoming between mile markers 340 and
354.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4105 10527 4114 10519 4111 10492 4100 10503
4100 10512
TIME...MOT...LOC 2225Z 297DEG 9KT 4107 10519
EmanuelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:17 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Jul 20, 6:25 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 39 min |
| Jul 20, 6:46 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 20, 7:09 PM MDT | Special Weather Statement | CYS | Goshen | 51 min |
| Jul 20, 7:22 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 42 min |
| Jul 21, 12:09 PM MDT | Special Weather Statement | CYS | Converse | 51 min |
| Jul 21, 3:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 21, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 30 min |
| Jul 21, 3:25 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Jul 21, 3:34 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 41 min |
| Jul 21, 3:45 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 21, 3:52 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| Jul 21, 4:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 49 min |
| Jul 21, 4:25 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jul 21, 4:56 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 21, 4:57 PM MDT | Special Weather Statement | CYS | Niobrara | 48 min |
| Jul 21, 4:59 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 21, 5:22 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 53 min |
| Jul 21, 5:49 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 56 min |
| Jul 21, 5:58 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.